Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Topeka, KS

April 26, 2016Clay County, Cloud County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2016, 3:12 AM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2016, 3:12 AM CDT (08:12 UTC)
Expired
Apr 26, 2016, 4:00 AM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, KS, Cloud County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 3:37 AM CDTHAIL 26 Ese Agenda, KS
Apr 26, 4:00 AM CDTHAIL 1.75Linn, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS53 KTOP 260812
SVRTOP
KSC027-029-201-260900-
/O.NEW.KTOP.SV.W.0026.160426T0812Z-160426T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 312 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF VINING...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CLYDE...CLIFTON...LINN...MORGANVILLE...PALMER AND VINING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3970 9702 3938 9728 3940 9750 3965 9741
      3966 9737 3975 9737
TIME...MOT...LOC 0812Z 209DEG 24KT 3946 9737 

HAIL...1.00IN
WIND...<50MPH
 
$$

BB
2 follow-up statements
999 
WWUS53 KTOP 260830
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT TUE APR 26 2016

KSC027-029-201-260900-
/O.CON.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
CLAY-WASHINGTON-CLOUD-
330 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
CLOUD COUNTIES...

AT 330 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINING...MOVING
NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...LINN...PALMER AND VINING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3970 9702 3948 9721 3955 9745 3965 9741
      3966 9737 3975 9737
TIME...MOT...LOC 0830Z 209DEG 24KT 3957 9729 

HAIL...1.00IN
WIND...<50MPH
 
$$
731 
WWUS53 KTOP 260841
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT TUE APR 26 2016

KSC027-029-260850-
/O.CAN.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
CLAY-CLOUD-
341 AM CDT TUE APR 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3970 9702 3957 9714 3957 9737 3975 9737
TIME...MOT...LOC 0840Z 209DEG 24KT 3963 9725 

$$

KSC201-260900-
/O.CON.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
WASHINGTON-
341 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN WASHINGTON COUNTY...

AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLIFTON...MOVING
NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED SPOTTER. AT 337 AM CDT...SPOTTERS REPORTED THE HAIL
         WAS 2 INCHES IN DIAMETER 6 MILES EAST SOUTHEAST OF AGENDA. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
CLIFTON...LINN...PALMER AND VINING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3970 9702 3957 9714 3957 9737 3975 9737
TIME...MOT...LOC 0840Z 209DEG 24KT 3963 9725 

HAIL...1.50IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:05 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 26, 12:05 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1205 AM CDT TUE APR 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 332 PM CDT MON APR 25 2016

This afternoon an intense upper level trough was located across the
western US and will lift northeast across the plains Tuesday
afternoon and night.

Tonight, the upper trough will dig southeast into the four corners
region. As a 60 KT H5 jet max begins to lift over the central
Rockies, which will result in a lee surface trough deepening across
the high plains, causing the low-level flow across the southern and
central plains to increase from the south. The LLJ will increase
from the south-southwest and advect deep gulf moisture northward
across OK into central KS. Most numerical models show MUCAPE
increasing to 2000 to 3500 J/KG towards 9Z with 30 to 50 KTS of 0-6
KM effective shear. The forecast soundings show that the moisture
will be deep enough along with isentropic lift at the 300 theta
level for parcels to reach their LFC and produce elevated
thunderstorms. Some of these elevated storms may develop mid-level
rotating updrafts after 6Z, which could result in large hail
developing. It looks like the best area for severe thunderstorms
will be north of I-70 between 9Z and 16Z TUE. Most models are
showing that these storms will lift northeast out of the CWA by 18Z
TUE. The ECMWF and ARW-WRF show the storms continuing through most
of the afternoon across the eastern counties of the CWA.

Tuesday and Tuesday night. Once again the model solutions vary on the
position of the dryline and the strength of the EML. The NAM model is
the slowest with the H5 trough lifting northeast across eastern CO
into western NE. The NAM shows the mid and upper level flow backing
through the afternoon hours into the evening hours and has the
dryline as far west as an Osborn to Russell to Great Bend to
Pratt line, with a strong enough CAP to prevent deep moist
convection within the warm sector. The GFS and ECMWF has the
dryline farther east across the western counties of the CWA by 00Z
WED with a weaker CAP and deep moist convection developing along
the dryline after 21Z TUE across the western counties of the CWA.

If the morning thunderstorms shift northeast of the CWA during the
mid and late morning hours, and we see some insolation across the
western counties, than MLCAPES will increase to 3000 to 5000 J/KG
during the late afternoon hours. Thunderstorms that develop during
the late afternoon and early evening hours may be discrete
supercells capable of producing, large hail, damaging winds and
tornadoes. At this time I'm not certain about the development of
strong or long track tornadoes given the vertical wind shear
profiles. Most models show a nearly meridional flow from 850mb to
300 MB and only slight turning in the low-levels. If the instability
is high enough then we may not need strong vertical windshear for
discrete cells to produce tornadoes but for strong tornadoes the
surface and 850mb winds will need to back more to produce stronger
low-level vertical windshear.

As the upper trough begins to lift northeast across western KS
during the evening hours the isolated to scattered supercells should
develop into line segments of storms. These storms will produce
large hail and strong winds, as long as the instability remains
moderate to high through the remainder of the evening hours. The line
segments of severe storms or squall line of storms should gradually
push east across the CWA with individual updrafts moving northward
within the line. If storms train across one area for a period of 2
to 3 hours than there may be a flash flooding potential, especially
areas that received heavy rainfall last evening. The storms should
slowly push east cross the eastern counties of the CWA through the
early morning hours. The intensity of the storms may decrease a bit
after midnight as instability decreases through the early morning
hours of WED.

My thoughts are that the best chance for widespread severe weather
will be across the western half of the CWA during the late afternoon
and evening hours with perhaps some discrete supercells that may
produce tornadoes especially across the northwest counties of the
CWA where 850mb and surface winds will be backed closer to the warm
front in southern NE. As the upper trough lift northeast across the
high plains, then the stronger ascent should cause numerous storms
to develop down the dryline across eastern OK. these storms will move
north as the dryline slowly move east across the CWA. Any stronger
updrafts embedded in the squall line as it moves east across the CWA
could produce large hail along with damaging outflow winds and heavy
rain. Even if line segments develop there could be enough storm
relative shear for meso vortices to develop and produced weak short
lived tornadoes through the night across the remainder of the CWA.
Also, training storms may cause flash flooding.

The dryline/pacific front will shift east of the CWA by 12Z which
should bring an end to the widespread thunderstorms from west to
east across the CWA during the early morning hours of Wednesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 332 PM CDT MON APR 25 2016

Wednesday Morning Through Monday...

Negatively tilted upper level trough will continue to move northeast
across the central plains. Shower and thunderstorm activity is
expected to move northeast out of the area throughout the day. Model
disagreement amongst the placement of the dryline and warm front
Wednesday afternoon. ECMWF and GFS continue to place the dryline
east of the KS/MO border, and the warm front in the KS/NE/IA border
region. The NAM is the slowest with the dryline progression and
places it just west of the KS/MO border. At this point, current
thinking is the potential for any severe weather on Wednesday will
be east the CWA. Upper level ridging builds in quickly Wednesday
night and Thursday ahead of the next southwestern trough.

The next upper level cutoff low is expected to eject across the
central plains Friday into Saturday. Multiple shortwaves will rotate
around the main low, generating multiple rounds of rainfall Friday
through the weekend. ECMWF and GFS diverge with surface features,
with that said, severe weather may be possible Saturday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1205 AM CDT TUE APR 26 2016

Confidence is low on the specifics but concern for limitations remains
with light winds and lower levels moistening. Short range models
struggling with the near term but pointing to more active
convection firing toward 09Z and likely persisting for a few
hours. Expect increasing mixing to bring VFR for the late periods.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Barjenbruch/Baerg
AVIATION...65
Hazardous weather outlook, Apr 25, 3:50 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT MON APR 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF
THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY
MORNING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE
PRIMARY HAZARD BEING LARGE HAIL.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL KANSAS LATE TUESDAY AFTERNOON AND SPREAD
EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TUESDAY EVENING.
LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND
TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:20 AM CDTSevere Thunderstorm WarningTOPRepublic55 min
Apr 26, 3:37 AM CDTSevere Thunderstorm WarningTOPWashington35 min
Apr 26, 3:59 AM CDTSevere Thunderstorm WarningTOPWashington46 min
Apr 26, 4:10 AM CDTSevere Thunderstorm WarningTOPRepublic39 min
Apr 26, 4:16 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington59 min
Apr 26, 4:43 AM CDTAreal Flood AdvisoryTOPRepublic3 hr
Apr 26, 5:00 AM CDTSevere Thunderstorm WarningTOPWashington45 min
Apr 26, 5:12 AM CDTSevere Thunderstorm WarningTOPMarshall48 min
Apr 26, 5:20 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Apr 26, 5:33 AM CDTAreal Flood AdvisoryTOPWashington3 hr
Apr 26, 5:53 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha67 min
Apr 26, 5:56 AM CDTAreal Flood AdvisoryTOPMarshall3 hr
Apr 26, 6:04 AM CDTFlash Flood WarningTOPMarshall4 hr
Apr 26, 6:18 AM CDTSpecial Weather StatementTOPPottawatomie, Riley27 min
Apr 26, 6:36 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson54 min
Apr 26, 6:47 AM CDTSevere Thunderstorm WarningTOPJefferson13 min
Apr 26, 6:55 AM CDTSevere Thunderstorm WarningTOPNemaha20 min
Apr 26, 3:07 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee38 min
Apr 26, 3:13 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee47 min
Apr 26, 3:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage45 min
Apr 26, 3:23 PM CDTTornado WarningTOPLyon, Wabaunsee37 min
Apr 26, 3:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley43 min
Apr 26, 3:38 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee52 min
Apr 26, 3:43 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee47 min
Apr 26, 3:45 PM CDTTornado WarningTOPGeary, Riley, Wabaunsee30 min
Apr 26, 3:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee42 min
Apr 26, 4:10 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley35 min
Apr 26, 4:13 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee47 min
Apr 26, 4:16 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Apr 26, 4:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee36 min
Apr 26, 4:25 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
Apr 26, 4:36 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Apr 26, 4:39 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 26, 4:54 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee3 hr
Apr 26, 4:55 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningTOPGeary, Riley25 min
Apr 26, 5:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee45 min
Apr 26, 5:01 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington31 min
Apr 26, 5:08 PM CDTTornado WarningTOPShawnee37 min
Apr 26, 5:14 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Apr 26, 5:17 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Apr 26, 5:30 PM CDTSevere Thunderstorm WarningTOPWashington15 min
Apr 26, 5:43 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley11 min
Apr 26, 5:47 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee8 min
Apr 26, 5:51 PM CDTRiver Flood WarningTOPMarshall3 days
Apr 26, 5:51 PM CDTRiver Flood WarningTOPMarshall36 hr
Apr 26, 5:52 PM CDTSevere Thunderstorm WarningTOPBrown19 min
Apr 26, 5:57 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee48 min
Apr 26, 6:12 PM CDTSevere Thunderstorm WarningTOPRepublic48 min
Apr 26, 6:29 PM CDTFlash Flood WarningTOPRepublic4 hr
Apr 26, 6:32 PM CDTSevere Thunderstorm WarningTOPLyon, Morris43 min
Apr 26, 6:51 PM CDTFlash Flood WarningTOPLyon, Morris, Osage, Wabaunsee4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.